Minnesota, 2019

Hail and Damaging Winds in Minnesota, August 5, 2019

August 5, 2019 · NWS MPX · 49 events in 11 counties and zones

During the morning of Monday, August, 5th, thunderstorms were moving across central Minnesota ahead of a cold front moving southeast. By the late morning, and early afternoon, thunderstorms developed west of the Twin Cities metro area and quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Monday, August, 5th, thunderstorms were moving across central Minnesota ahead of a cold front moving southeast. By the late morning, and early afternoon, thunderstorms developed west of the Twin Cities metro area and quickly became severe. Very large hail occurred with these storms, with numerous reports of golf ball size hail. The largest hail stone was near Delano with a measurement of 4 inches in diameter. Damage was extensive along the swath of hail. A special midday upper air sounding was launched and indicated a very high chance of large hail stones. Bulk wind shear parameters of 45 knots and MLCAPES of 3000 J/Kg were adequate to produce these types of large hail stones.

A secondary line of storms developed during the afternoon northwest of the Twin Cities. These storms produced up to 3 inch diameter hail in Anoka County. As the storms moved farther to the southeast, isolated severe hail stones occurred and wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 4:21 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 4:21 AM CST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Aug 5 2019

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Mon Aug 5 2019

The complex of thunderstorms over eastern North Dakota is forecast
(with some amount of confidence) to hold together to reach west
central and central Minnesota this morning. While there is
uncertainty as to how robust this activity will be as it arrives
this morning, there is cause for concern with respect to the threat
for damaging winds as convection becomes more rooted in the boundary
layer with daytime heating. Diurnal heating will also likely renew
storm development along the cold front and any outflows from the
morning convection. Mid-level lapse rates are short of impressive,
but instability looks plentiful ahead of the front this afternoon,
with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG.
Models also prog 35 knots of effective shear from south/east central
MN into west central WI during the afternoon. Hi-res models hint at
the development of an MCV as well, which would enhance the tornado
threat.

Could have some lingering storms this evening, but expect clearing
overnight, with patchy fog development possible into Tuesday
morning.

Northwest flow aloft and more shortwave energy passing overhead
could be conducive to scattered showers and thunderstorms on Tuesday-
particularly during the afternoon. Have kept most areas dry at this
point, but that may change with future forecast updates.

.LONG TERM...(Tuesday night through Sunday)
Issued at 305 AM CDT Mon Aug 5 2019

The long term has another cold front moving through the area
Wednesday, followed by cooler and drier conditions which should
last the remainder of the week.

The secondary cold front drops southeast over the area Wednesday
with some threat of strong to severe weather with models
increasing MUCAPE to at least 1500 J/kg, Shear increasing to
40-45kts as the upper trough moves in, and best LI's of around
minus 6. Mid level lapse rates around 6.5 C/km isn't particularly
unstable but may be enough for some strong wind gusts and large
hail in the afternoon. Again, the better chance of that would be
Wednesday afternoon across about the southern half of the area.

Cooler and drier air returns under high pressure for late in the
week. Afternoon highs in the 70s, overnight lows in the 50s and
dewpoints in the pleasant 50s.

Deterministic models build the western CONUS ridge into the
weekend with MN remaining on the eastern flank of the ridge. We
will become vulnerable to periodic short waves as the warmer air
tries to make a return. The better chance appears to moves in
late in the weekend(Sunday) at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 522 AM CDT Mon Aug 5 2019

Showers and thunderstorms will overspread the area today. Followed
the HRRR timing the most closely, which centers the convective
threat in the 15Z-22Z time frame. Associated conditions with
showers/thunderstorms will be MVFR, but overall VFR will prevail.
Clearing skies tonight in combination with calm winds and recent
rainfall will likely lead to fog development overnight into
Tuesday morning, mainly from southern MN into west central WI.

KMSP...The window for timing of thunderstorms still looks highest
between 17Z and 21Z.

/OUTLOOK FOR KMSP/
Tue...VFR. NW wind 5-10 kts.
Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 5, 9:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 5, 8:47 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
947 AM CDT Mon Aug 5 2019

MNZ073-074-051530-
Brown-Redwood-
947 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND
NORTHWESTERN BROWN COUNTIES...

At 947 AM CDT, a strong thunderstorm was located near Lamberton, or
19 miles south of Redwood Falls, moving east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Springfield, Morgan, Lamberton, Sanborn, Clements, Evan, Wanda and
Cobden.

This includes the following highways...
 U.S. Highway 14 between mile markers 60 and 84.
 U.S. Highway 71 between mile markers 52 and 64.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4419 9514 4419 9527 4433 9534 4446 9486
      4423 9478
TIME...MOT...LOC 1447Z 253DEG 22KT 4427 9520

ETA
Special weather statement, Aug 5, 8:56 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 AM CDT Mon Aug 5 2019

MNZ052-053-051530-
Isanti-Chisago-
956 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHISAGO AND NORTH
CENTRAL ISANTI COUNTIES...

At 956 AM CDT, a strong thunderstorm was located 9 miles south of
Grasston, or 9 miles north of Cambridge, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rush City, Stanchfield, Harris, Grandy, Rush City Airport and Wild
River State Park.

This includes Interstate 35 between mile markers 152 and 162.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4571 9287 4565 9289 4556 9287 4554 9290
      4563 9326 4573 9321
TIME...MOT...LOC 1456Z 280DEG 26KT 4566 9317

ETA
Special weather statement, Aug 5, 9:31 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1031 AM CDT Mon Aug 5 2019

WIZ014-051615-
Polk-
1031 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POLK COUNTY...

At 1031 AM CDT, a strong thunderstorm was located 7 miles southwest
of Trade Lake, or 21 miles southeast of Pine City, moving east at 40
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Luck, Balsam Lake, Centuria, Milltown, Clayton, Mckinley, Wolf Creek,
Cushing, Straight Lake Wilderness State Park, Range, Joel and Wild
River State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4557 9216 4532 9216 4550 9271 4551 9273
      4554 9272 4557 9279 4564 9275 4565 9264
TIME...MOT...LOC 1531Z 287DEG 33KT 4560 9267

ETA
Special weather statement, Aug 5, 10:04 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Mon Aug 5 2019

WIZ014-015-051645-
Polk-Barron-
1104 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT BARRON AND EASTERN POLK
COUNTIES...

At 1104 AM CDT, a strong thunderstorm was located near Cumberland, or
17 miles southwest of Spooner, moving east at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Clayton, Dallas, Haugen, Sumner and Arland.

This includes U.S. Highway 53 between mile markers 120 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4531 9216 4571 9218 4571 9215 4564 9215
      4563 9154 4521 9155
TIME...MOT...LOC 1604Z 278DEG 33KT 4560 9206

ETA
Special weather statement, Aug 5, 10:16 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 AM CDT Mon Aug 5 2019

MNZ065>067-051645-
McLeod-Sibley-Renville-
1116 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY...
SOUTHWESTERN MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...

At 1116 AM CDT, a strong thunderstorm was located over Stewart, or 15
miles southwest of Hutchinson, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hector, Brownton, Buffalo Lake, Stewart, Sumter, New Auburn, Fernando
and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 90 and 115.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4457 9456 4476 9476 4487 9438 4465 9413
TIME...MOT...LOC 1616Z 251DEG 26KT 4470 9453

ETA
Special weather statement, Aug 5, 10:57 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Mon Aug 5 2019

MNZ066>068-051730-
McLeod-Carver-Sibley-
1157 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
SIBLEY...EASTERN MCLEOD AND WESTERN CARVER COUNTIES...

At 1156 AM CDT, strong thunderstorms were clustered near Lester
Prairie, or 18 miles east of Hutchinson, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Waconia, Glencoe, Norwood Young America, Winsted, Mayer, Lester
Prairie, Cologne, Silver Lake, Green Isle, Hollywood, Sumter and
Hamburg.

This includes U.S. Highway 212 between mile markers 112 and 126.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4486 9431 4498 9407 4497 9388 4472 9366
      4462 9429
TIME...MOT...LOC 1656Z 255DEG 27KT 4482 9402

ETA

The radar

The Minneapolis radar (KMPX), 38 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

41 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, McLeod

When
August 5, 11:00 AM CST
Where
McLeod County, Lester Prairie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.880, -94.050

Hail, Carver

When
August 5, 11:20 AM CST
Where
Carver County, 1.2 mi SW of Mayer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.870, -93.890

Hail, Carver

When
August 5, 11:22 AM CST to 11:26 AM CST
Where
Carver County, 0.85 mi SE of Watertown
Measured
2.5 in hail
Reported by
County Official
Coordinates
44.960, -93.840

Hail, Carver

When
August 5, 11:26 AM CST to 11:28 AM CST
Where
Carver County, 0.69 mi S of Watertown
Measured
2.5 in hail
Reported by
Social Media
Coordinates
44.960, -93.850

Hail, Wright

When
August 5, 11:34 AM CST
Where
Wright County, 2.13 mi SSW of Delano
Measured
4 in hail
Reported by
Social Media
Coordinates
45.020, -93.810

The four inch diameter hailstone was measured with a ruler, and posted on social media.

Hail, Wright

When
August 5, 11:36 AM CST
Where
Wright County, 3.13 mi SSE of Delano
Measured
2.75 in hail
Reported by
Social Media
Coordinates
45.010, -93.770

A picture from social media with the baseball sized hailstone.

Hail, Wright

When
August 5, 11:36 AM CST
Where
Wright County, 1.69 mi SE of Delano
Measured
3 in hail
Reported by
Public
Coordinates
45.030, -93.780

Hail, Wright

When
August 5, 11:41 AM CST
Where
Wright County, 2.13 mi SSW of Delano
Measured
3 in hail
Reported by
Social Media
Coordinates
45.020, -93.810

There were numerous pictures from social media on the large hailstone.

Hail, Hennepin

When
August 5, 11:42 AM CST
Where
Hennepin County, 1.62 mi WNW of Independence
Measured
3 in hail
Reported by
Public
Coordinates
45.030, -93.720

Hail, Hennepin

When
August 5, 11:50 AM CST
Where
Hennepin County, 1.2 mi NE of Maple Plain
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.010, -93.650

Hail, Hennepin

When
August 5, 11:51 AM CST
Where
Hennepin County, 1.62 mi WNW of Long Lake
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.990, -93.600

Hail, Hennepin

When
August 5, 11:52 AM CST
Where
Hennepin County, 2.29 mi SSE of Loretto
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
45.020, -93.630

Hail, Hennepin

When
August 5, 11:53 AM CST
Where
Hennepin County, 0.98 mi E of Loretto
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.050, -93.630

Hail, Hennepin

When
August 5, 11:56 AM CST
Where
Hennepin County, 2.54 mi WNW of Hamel
Measured
1.75 in hail
Reported by
Public
Coordinates
45.060, -93.580

Hail, Hennepin

When
August 5, 12:00 PM CST
Where
Hennepin County, 2.93 mi NNE of Hamel
Measured
2.75 in hail
Reported by
Public
Coordinates
45.090, -93.510

Hail, Hennepin

When
August 5, 12:00 PM CST
Where
Hennepin County, 2.29 mi NNE of Hamel
Measured
2.5 in hail
Reported by
Social Media
Coordinates
45.080, -93.510

Hail, Hennepin

When
August 5, 12:05 PM CST
Where
Hennepin County, 1.2 mi NW of Robbinsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -93.390

Hail, Hennepin

When
August 5, 12:05 PM CST
Where
Hennepin County, 2.13 mi SSW of Osseo
Measured
1.5 in hail
Reported by
Public
Coordinates
45.090, -93.430

Hail, Hennepin

When
August 5, 12:05 PM CST
Where
Hennepin County, 1.69 mi SW of Osseo
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
45.100, -93.440

Hail, Hennepin

When
August 5, 12:06 PM CST
Where
Hennepin County, 1.95 mi W of Brooklyn Park
Measured
3 in hail
Reported by
Public
Coordinates
45.120, -93.370

The hailstones caused major damage to cars, a camper and siding near 92nd Avenue, and Hampshire Avenue in Brooklyn Park.

Hail, Hennepin

When
August 5, 12:07 PM CST
Where
Hennepin County, 2.07 mi ESE of Osseo
Measured
2 in hail
Reported by
Public
Coordinates
45.110, -93.380

Hail, Hennepin

When
August 5, 12:11 PM CST
Where
Hennepin County, 1.69 mi SW of Osseo
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
45.100, -93.440

Hail, Hennepin

When
August 5, 12:11 PM CST
Where
Hennepin County, 1.2 mi SW of Brooklyn Park
Measured
1 in hail
Reported by
Public
Coordinates
45.110, -93.350

Thunderstorm Wind, Anoka

When
August 5, 12:15 PM CST
Where
Anoka County, 1.46 mi E of Coon Rapids
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.170, -93.290

Hail, Anoka

When
August 5, 12:17 PM CST
Where
Anoka County, 1.47 mi NNW of Ham Lake
Measured
2 in hail
Reported by
Public
Coordinates
45.250, -93.240

Hail, Anoka

When
August 5, 12:18 PM CST
Where
Anoka County, 1.46 mi W of Blaine
Measured
2 in hail
Reported by
Public
Coordinates
45.180, -93.250

Hail, Anoka

When
August 5, 12:18 PM CST
Where
Anoka County, 1.47 mi SSW of Blaine
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
45.160, -93.230

Hail, Anoka

When
August 5, 12:20 PM CST
Where
Anoka County, 1.47 mi NNW of Ham Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
45.250, -93.240

Thunderstorm Wind, Anoka

When
August 5, 12:20 PM CST
Where
Anoka County, 1.47 mi SSW of Blaine to 1.18 mi S of Blaine
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.160, -93.230

Several trees were blown down in Blaine.

Hail, Anoka

When
August 5, 12:30 PM CST
Where
Anoka County, 1.47 mi SSW of Blaine
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.160, -93.230

Thunderstorm Wind, Anoka

When
August 5, 12:30 PM CST
Where
Anoka County, 1.62 mi WSW of Centerville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.160, -93.080

A tree was snapped in half near Centerville.

Hail, Anoka

When
August 5, 12:32 PM CST
Where
Anoka County, Columbus
Measured
2 in hail
Reported by
Public
Coordinates
45.270, -93.050

Hail, Washington

When
August 5, 12:40 PM CST
Where
Washington County, 0.69 mi S of Forest Lake
Measured
2 in hail
Reported by
Public
Coordinates
45.270, -92.980

Hail, Washington

When
August 5, 12:41 PM CST
Where
Washington County, 0.84 mi SW of Forest Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
45.270, -92.990

Hail, Washington

When
August 5, 12:41 PM CST
Where
Washington County, 0.84 mi SW of Forest Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.270, -92.990

Hail, Anoka

When
August 5, 2:46 PM CST
Where
Anoka County, 1.61 mi WSW of Ramsey
Measured
2.5 in hail
Reported by
Public
Coordinates
45.240, -93.460

Hail, Anoka

When
August 5, 2:47 PM CST
Where
Anoka County, 0.49 mi E of Ramsey
Measured
1.25 in hail
Reported by
Public
Coordinates
45.250, -93.420

Hail, Anoka

When
August 5, 2:50 PM CST
Where
Anoka County, 1.38 mi S of Ramsey
Measured
3 in hail
Reported by
Public
Coordinates
45.230, -93.430

Hail, Anoka

When
August 5, 2:57 PM CST
Where
Anoka County, 0.69 mi N of Anoka
Measured
1.75 in hail
Reported by
Public
Coordinates
45.210, -93.400

Hail, Anoka

When
August 5, 2:58 PM CST
Where
Anoka County, 0.97 mi E of Ramsey
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.250, -93.410

Hail, Anoka

When
August 5, 3:05 PM CST
Where
Anoka County, 1.95 mi E of Anoka
Measured
1.75 in hail
Reported by
Public
Coordinates
45.200, -93.360

Hail, Dakota

When
August 5, 3:45 PM CST
Where
Dakota County, 0.69 mi N of Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -92.850

Hail, Le Sueur

When
August 5, 3:45 PM CST
Where
Le Sueur County, 0.5 mi E of Elysian
Measured
1 in hail
Reported by
Social Media
Coordinates
44.200, -93.670

Thunderstorm Wind, Dakota

When
August 5, 3:51 PM CST
Where
Dakota County, 2.76 mi S of Burnsville to 3.12 mi S of Burnsville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.760, -93.320

A few trees were snapped in half around Burnsville.

Thunderstorm Wind, Scott

When
August 5, 3:55 PM CST
Where
Scott County, 2.02 mi SW of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.760, -93.360

A large tree was uprooted in Savage.

Thunderstorm Wind, Dakota

When
August 5, 4:20 PM CST
Where
Dakota County, 0.69 mi S of Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.610, -93.000

A large tree was uprooted near Hampton. The tree caused roof damage.

Thunderstorm Wind, Goodhue

When
August 5, 4:33 PM CST
Where
Goodhue County, 0.85 mi SE of Cannon Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.510, -92.890

A large tree limb was snapped, and a 15 foot trailer was blown over in Cannon Falls.

Hail, Goodhue

When
August 5, 5:05 PM CST
Where
Goodhue County, 1.47 mi SSE of Pine Is
Measured
0.88 in hail
Reported by
Public
Coordinates
44.200, -92.640

Thunderstorm Wind, Freeborn

When
August 5, 5:55 PM CST
Where
Freeborn County, 1.21 mi SE of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.720, -93.450

A barn was damaged due to severe straight-line winds near Manchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853199, 833785, 833792, 833793, 833786, 833787, 833788, 833790, 833791, 833794, 833795, 833796, 833797, 833798, 833799, 833809, 833800, 833801, 833802, 833803, 833804, 833805, 833806, 833832, 833807, 833808, 833811, 833810, 833825, 833812, 833826, 833813, 833814, 833789, 833815, 833816, 833817, 833818, 833819, 833820, and more.